Facebook Twitter

DILATION CAN HELP IMPROVE SWALLOWING

SHARE DILATION CAN HELP IMPROVE SWALLOWING

DEAR DR. DONOHUE: I have achalasia, and my doctor performed dilation of the esophagus. Some improvement has come about, but I can only eat small amounts and my esophagus is still slow as a snail. I have lost about 20 pounds. Any suggestions? I am taking Procardia and Isordil. - N.F.

ANSWER: Chalasis is the Greek word for relaxation. Achalasia is an absence of that relaxation of the esophagus. This leads to loss of normal action of the swallowing muscles.Ordinarily, it takes eight seconds for a food or fluid to reach the stomach. In achalasia it takes twice that time. Adding to the loss of normal propulsion action is a clamping down of muscles at the very lowest part of the esophagus. This chronic muscle spasm makes it doubly hard for food to enter the stomach once it has traversed the esophagus.

Your doctor is using the standard approach. Often, dilation with special devices called "bougies" results in esophageal expansion. The medicines you mention are to relax the muscles involved.

You should continue to note some improvement. If the doctor is unsatisfied with your progress, he can consider surgery to relieve the lower esophagus spasm.

DEAR DR. DONOHUE: I have heartburn due to hiatal hernia. I would like to know if drinking lots of water will possibly eliminate this problem. - A.S.

ANSWER: The heartburn is from stomach acid splashing up into the lower esophagus. Water will, it is true, provide a temporary acid dilution, but it is not the best way to control acid heartburn. You need to neutralize the acid, not try to dilute it. That effect lasts much longer. There are many medicines used to control the stomach acid production or neutralize it. For more on this problem, see the hiatal hernia/heartburn booklet. Write to Dr. Donohue/No.18, Box 19660, Irvine, CA 92713-0660, enclosing $1 and a long, stamped, self-addressed envelope.

DEAR DR. DONOHUE: I have lichen planus. Can you tell me what medicine is good for it? The doctor has given me Retin-A cream, also Temovate. I have this problem in my mouth. - E.K.

ANSWER: Lichen planus has an obscure etiology, a fancy way of noting that we don't know the cause. It is a skin rash, a clustering of purplish polygon splotches in lines or snake-like streaks. Scales develop from these. It can be quite itchy. Nails may be affected, becoming thin and marked by lengthwise ridges and splits. Lacy white streaks may appear in the mouth.

Cortisone creams and ointments are standard medicines for lichen planus. Temovate is a synthetic cortisone cream. Some doctors prescribe Retin-A cream, as yours is doing. Lichen planus is usually a benign condition that clears in about nine months, almost always in 18 months.

DEAR DR. DONOHUE: Have you ever heard of leaf allergy? I seem to get this when I rake leaves. I sneeze and have breathing difficulty. - R.M.

ANSWER: Leaves develop a mold when left on the ground for any time. You might not get this problem next year if you get right to raking early, before this occurs. And you can ask your doctor for antihistamine protection for the season.

DEAR DR. DONOHUE: I am 65 and seem to be getting a prostate problem - slow urination, etc. What I want to know is, what is the procedure where they don't cut you open? Who does it? - J.F.

ANSWER: You may be referring to a transurethral resection. No cut is made in that. Instead, an instrument is introduced via the urinary channel and the prostate gland removed piecemeal. As terrible as that sounds, it really isn't. Urologists do this common procedure.

Or are you referring to a procedure where the prostate is kind of squashed out of the way with a balloon, the way artery deposits are in angioplasty? This kind of prostate procedure is still largely experimental and isn't being done widely. For discussion of treatments, see the prostate booklet. Write to Dr. Donohue/No. 26, P.O. Box 19660, Irvine, CA 92713-0660, enclosing $1. and a long, stamped, self-addressed envelope.

DEAR DR. DONOHUE: Just recently, I was diagnosed as having angioedema. I would like to know if it's a lifetime thing, or is it curable? How? It has been suggested that antihistamines might help. I would appreciate any help you can offer. - Mrs. D.S.

ANSWER: Angioedema is a little like hives, but without the usual visible skin swellings. Instead, the swellings occur deeper in tissue from tiny blood vessels (the "angio" part) leaking out fluid ("edema").

You can attest to the results of this hidden problem. Often the swellings cause enlargement of entire structures, like the tongue or a lip. Even the voice box can swell. It can really be quite serious.

Common allergies can be the trigger for all this reaction, and shellfish and nuts are up there at the top of the suspect list. If you haven't begun a search for such a trigger, you should do so. Sometimes, physical factors such as cold or sunlight, even physical exercise, can be involved. Drugs can be the cause, and aspirin comes to mind prominently. Some forms of angioedema are inherited.

If no such immediate cause can be pinpointed and corrected, then yes, control is the only approach, and drugs are part of that.

(SB) Dr. Donohue welcomes reader mail but regrets that, due to the tremendous volume received daily, he is unable to answer individual letters. Readers' questions are incorporated in his column whenever possible.